Introduction. Ticlopidine is a platelet inhibitor used to prevent thrombosis in patients with cerebrovascular or coronary artery disease. The most common side effects are mild and transitory: diarrhea, dyspepsia, nausea and rashes. More serious, but less frequent, adverse effects are hematological dyscrasia and cholestatic hepatitis. We report a rare case of agranulocytosis associated with hepatic toxicity, probably related to the use of ticlopidine. Case presentation. A 70-year-old Caucasian woman, with no previous history of hematological or liver diseases, was treated with ticlopidine 250 mg twice daily immediately after a vertebrobasilar stroke. Upon admission, her blood tests were normal. About four weeks later she developed agranulocytosis and hepatic toxicity. Ticlopidine was discontinued immediately, and aspirin 25 mg and dipyridamole 200 mg were given twice daily. She was treated with hematopoietic growth factors (granulocyte colony stimulating factor), with a rapidly increased white blood count and progressive normalization of liver tests as a result. Conclusion. In the first three months following initiation of ticlopidine therapy, regular monitoring of complete blood cell count and of liver function tests is essential for the early detection of serious and unpredictable side effects.

Agranulocytosis and hepatic toxicity with ticlopidine therapy : a case report / A.M. Previtera, R. Pagani. - In: JOURNAL OF MEDICAL CASE REPORTS. - ISSN 1752-1947. - 4:1(2010 Aug 12), pp. 269.1-269.3. [10.1186/1752-1947-4-269]

Agranulocytosis and hepatic toxicity with ticlopidine therapy : a case report

A.M. Previtera
Primo
;
R. Pagani
Ultimo
2010-08-12

Abstract

Introduction. Ticlopidine is a platelet inhibitor used to prevent thrombosis in patients with cerebrovascular or coronary artery disease. The most common side effects are mild and transitory: diarrhea, dyspepsia, nausea and rashes. More serious, but less frequent, adverse effects are hematological dyscrasia and cholestatic hepatitis. We report a rare case of agranulocytosis associated with hepatic toxicity, probably related to the use of ticlopidine. Case presentation. A 70-year-old Caucasian woman, with no previous history of hematological or liver diseases, was treated with ticlopidine 250 mg twice daily immediately after a vertebrobasilar stroke. Upon admission, her blood tests were normal. About four weeks later she developed agranulocytosis and hepatic toxicity. Ticlopidine was discontinued immediately, and aspirin 25 mg and dipyridamole 200 mg were given twice daily. She was treated with hematopoietic growth factors (granulocyte colony stimulating factor), with a rapidly increased white blood count and progressive normalization of liver tests as a result. Conclusion. In the first three months following initiation of ticlopidine therapy, regular monitoring of complete blood cell count and of liver function tests is essential for the early detection of serious and unpredictable side effects.
Settore MED/12 - Gastroenterologia
Settore MED/15 - Malattie del Sangue
Settore MED/26 - Neurologia
Settore MED/34 - Medicina Fisica e Riabilitativa
Article (author)
File in questo prodotto:
File Dimensione Formato  
1752-1947-4-269.pdf

accesso aperto

Tipologia: Publisher's version/PDF
Dimensione 258.51 kB
Formato Adobe PDF
258.51 kB Adobe PDF Visualizza/Apri
Pubblicazioni consigliate

Caricamento pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/2434/149872
Citazioni
  • ???jsp.display-item.citation.pmc??? 2
  • Scopus 2
  • ???jsp.display-item.citation.isi??? ND
social impact